How long could I have left it before going back to the higher dose

I have had PMR /GCA for 10 months, symptoms stable. I have been reducing from 40 mg to 12.5 I have just reduced again to 10 mg 6 days ago. I have been getting neck shoulder and hip pain for the last 3 days, how do I know if this is the illness coming back or withdrawal from prednisolone? I have started back on 12.5 because of the GCA. how long could I have left it before I went back to the higher dose?

Last edited by

7 Replies

oldestnewest
  • When reducing there are two reasons for a return of pain and stiffness. The body becomes used to having pred circulating in the blood and to some extent becomes dependent on it being there. When you reduce the dose this can cause pain and symptoms that resemble the illness you are taking the pred for. The other reason is that the dose is now too low and the inflammation starts to build up again and you become symptomatic. The pred doesn't affect the underlying autoimmune disorder that causes it all - you are just managing your symptoms.

    We have always suggested that steroid withdrawal pain starts immediately after the reduced dose is taken and then improves over a period of a couple of weeks. Symptoms that are due to the dose now being too low tend not to start for a few days, sometimes even long and then steadily get worse.

    A considerable amount of experimentation and "tinkering" with the rates at which we reduce suggests that reducing in small steps helps with both problems. The top experts have said for some years that any reduction with pred should be no more than 10% of the current dose - so at 20mg/day should be no more than 2mg at a time, by 15mg you should be reducing by 1.5mg at a time and at 10mg by 1mg. Below that you are looking at 1/2mg drops. We think that always reducing in 1mg steps is a good way to go at the beginning - you are far less likely to miss the optimum "lowest dose" end point and the body is less likely to notice the reduction.

    Several of us were very prima donna-ish and reacted to "overnight" drops and independently we worked out schemes for spreading a 1mg drop over several days, in some cases weeks. They allow you to reduce your daily dose fairly steadily at 1mg/month - and so far few people have had any difficulty. I have managed to reduce to 5mg whereas previously I'd got stuck at 9mg. Even a rheumy is trying it with his patients - and he's finding it works.

    It is also always a good idea to keep a very low profile when reducing - that gives your body a chance to adjust too. Clear the decks, forget the spring cleaning and rest - don't commit to anything you can't drop at a moment's notice for a week or so.

    So the question is: when did the pain start and is it getting worse or better? I'm of the personal opinion that 2.5mg at a time from one day to the next is pushing it - so next time consider a drop of 1mg at a time instead. It isn't slower if it avoids a return of pain and symptoms that require a return to the previous dose.

  • This reply is extremely helpful. My consultant advised me to decrease dosage slowly, and by half milligrams at a time. So far this is working well, I'm on 3 one day and 2 the next.

    What you say about the underlying autoimmune disorder only being managed, not treated by pred makes me wonder how if ever someone can get the dosage down to one half mg then nothing, without PMR kicking off again?

    I say that because this is my second time around with the condition. I reduced the pred too fast to zero last time and full symptoms returned, so I'd like to know what stats there are on the possibility of remaining clear of symptoms once pred is slowly but completely phased out.

  • The underlying autoimmune disorder in PMR can and does burn itself out and go into remission - it can even happen on its own. However, as you reduce it is very difficult to tell the difference between steroid withdrawal pain and the PMR becoming active again and the usual response is to go back to the higher dose when symptoms appear after a reduction. And the question remains: was that really a flare of the PMR symptoms? In many cases people think it is the PMR coming back when it was really steroid withdrawal and this leads to confusion about whether the autoimmune disorder has burnt out or not.

    Going in very small steps as you are doing makes it easier to tell which is which and get to the "lowest dose that controls the symptoms" - often patients need a tiny dose for a long time to avoid pain and stiffness, often around 5mg, sometimes as little as 1 or 2 mg. If they stop it comes back - but it is such a low dose it won't hurt you so why worry too much? Of course, 1/2mg at a time at 2mg daily dose is a 25% drop and 10% is felt to be the highest you should ever aim for. But you can spread it over a few days and that works for many people and is the basis for our suggestions.

    We know a few people who got off pred and then had 4 or 5 years before they had another dose of PMR - that was obviously not a flare due to stopping their pred too quickly. There are no stats I know of but it is thought the rate of relapse isn't particularly high - maybe 1 in 5 patients? I have seen a comment in a paper once but don't remember the details. I would imagine that someone who has been unlucky enough to have it once at a relatively young age might have a relapse in their late 70s/80s since it is thought that half of all people over 80 have PMR. Often they don't register on the records as so many very elderly people have in the past tended to assume it is a normal part of aging to develop severe rheumatism.

  • Not relieve for me yet as I am newly diagnosed GLA but superb helpful information. Thank you

  • I found that however slowly you reduce there will be side-effects/painful joints, etc., so just grin and bear it as long as the blood test results are ok. Once you reach Club Zero you will consider it was all worth it and the residual level of discomfort will be particular to your own threshold it would seem, Good luck with the withdrawal! From a single-sighted GCA victim, raymck

  • If anyone wants one of the patterns mentioned above, a PM with your home email address and you will be sent one, whether you then try it or not, is entirely up to you.

  • The pain started 3 days after reducing so I immediately went back to my higher dose. I did this for fear of my sight. The pain has now gone. The instructions on reducing by 2.5 were from my rheumy but I will ask my dr for 1 mg tablets so that I can drop more slowly.

You may also like...